Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 310, NWS Rapid City, SD

July 20, 2020Custer County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jul 20, 2020, 2:25 PM MDT for Custer County, South Dakota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2020, 2:25 PM MDT (20:25 UTC)
Expired
Jul 20, 2020, 3:15 PM MDT
In force
50 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Custer County, SD

The radar

The Rapid City radar (KUDX), 52 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 2:33 PM MDTHAIL 1.54 Nnw Fairburn, SD
Jul 20, 2:33 PM MDTHAIL 1.55 Nnw Fairburn, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:13 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 8.4 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KUNR 202025
SVRUNR
SDC033-202115-
/O.NEW.KUNR.SV.W.0310.200720T2025Z-200720T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Rapid City SD
225 PM MDT Mon Jul 20 2020

The National Weather Service in Rapid City has issued a

* Severe Thunderstorm Warning for...
  Central Custer County in southwestern South Dakota...

* Until 315 PM MDT.

* At 225 PM MDT, severe thunderstorms were located along a line
  extending from 5 miles east of State Game Lodge to 3 miles
  southwest of Fairburn, moving southeast at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Severe thunderstorms will be near...
  Fairburn around 240 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4380 10296 4353 10310 4358 10339 4378 10332
      4382 10323
TIME...MOT...LOC 2025Z 302DEG 8KT 4378 10327 4367 10327 

HAIL...1.00IN
WIND...<50MPH
 
$$

Sherburn
1 follow-up statement
239 
WWUS53 KUNR 202036
SVSUNR

Severe Weather Statement
National Weather Service Rapid City SD
236 PM MDT Mon Jul 20 2020

SDC033-202115-
/O.CON.KUNR.SV.W.0310.000000T0000Z-200720T2115Z/
Custer SD-
236 PM MDT Mon Jul 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MDT
FOR EASTERN CUSTER COUNTY...

At 236 PM MDT, severe thunderstorms were located along a line
extending from 6 miles south of Hermosa to 2 miles south of 
Fairburn, moving southeast at 15 mph. Ping pong ball sized hail was 
recently reported 7 miles southwest of Hermosa.

HAZARD...Ping pong ball size hail.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect damage 
         to roofs, siding, windows, and vehicles.

Locations impacted include...
Fairburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms are producing large hail. SEEK SHELTER NOW inside a
sturdy structure and stay away from windows.

&&

LAT...LON 4353 10310 4357 10333 4374 10327 4378 10321
      4377 10297
TIME...MOT...LOC 2036Z 296DEG 14KT 4375 10321 4365 10321 

HAIL...1.50IN
WIND...<50MPH
 
$$

Sherburn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:13 PM MDT, 12 minutes earlier.

Area forecast discussion, Jul 20, 2:13 PM MDT, 12 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
213 PM MDT Mon Jul 20 2020

.DISCUSSION...(This Evening Through Monday)
Issued at 155 PM MDT Mon Jul 20 2020

Water vapor shows robust upper trof crossing the Northern Plains.
Morning/early afternoon convection that prompted warning across
northwest SD has pushed east and out of our cfwa, with outflow
boundary/front now pushing into southwest/south central SD.
Additional storms are firing from Weston County WY into the Black
Hills and southwest SD. Special 19Z raob still reveals very
unstable conditions with plenty of shear along and behind of the
outflow boundary/front.

Rest of this afternoon/evening, still expecting to see an uptick
in storms and severe potential from around the Black Hills through
southwest/south central SD. Storms should be less prominent
further north. Current watch looks good, although there is some
potential we may need extend the watch into the early evening
hours over south central SD. Most activity should be done by
mid/late evening.

Some diurnally driven activity expected Tuesday, mainly in our
southwestern zones, but the threats for severe storms is low.
Temps should be near average with northerly winds and relatively
low dewpoints.

Short wave ridge will cross the region on Wednesday into Thursday
for warmer temps back into the 90s on the plains, with a chance of
mainly afternoon/evening storms. Southwest flow aloft will
continue through the weekend for above average temps and daily
chances for storms.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1137 AM MDT Mon Jul 20 2020

Strong to severe storms expected across western/central SD
through early evening before shifting east. Large hail and
damaging winds are expected with the severe storms. IFR conditions
expected in stronger storms. Mainly VFR conditions expected
across northeast WY, and outside of any storms over
western/central SD.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Johnson
AVIATION...Johnson
Hazardous weather outlook, Jul 20, 3:54 AM MDT, 10 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
354 AM MDT Mon Jul 20 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-211300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-
354 AM MDT Mon Jul 20 2020 /454 AM CDT Mon Jul 20 2020/

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...south central South Dakota...southwestern South
Dakota...and the Black Hills of South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms will continue through this morning, then intensify
in the afternoon. Some storms may be severe in the afternoon and
evening, with large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated storms will be possible each day through the rest of the
week. A few storms may be strong or severe each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

WYZ054>058-071-211300-
Northern Campbell-Southern Campbell-Western Crook-
Wyoming Black Hills-Weston-Northeastern Crook-
354 AM MDT Mon Jul 20 2020

This Hazardous Weather Outlook is for portions of northeast
Wyoming...and the Black Hills of Wyoming.

.DAY ONE...Today and Tonight

Thunderstorms are expected this afternoon and early evening. A few
storms may be strong or severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated storms will be possible each day through the rest of the
week. A few storms may be strong or severe each day.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jul 20, 12:42 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1242 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1127 AM     HAIL             4 E FAITH               45.02N 101.95W
07/20/2020  E1.50 INCH       ZIEBACH            SD   LAW ENFORCEMENT

&&

EVENT NUMBER UNR2002577

KDS
Local storm report, Jul 20, 12:44 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1244 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             13 NNE KIRLEY           44.70N 101.22W
07/20/2020  E1.00 INCH       HAAKON             SD   PUBLIC

            TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER UNR2002578

KDS
Special weather statement, Jul 20, 12:55 PM MDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1255 PM MDT Mon Jul 20 2020

WYZ055-058-201915-
Weston WY-Southern Campbell WY-
1255 PM MDT Mon Jul 20 2020

...STRONG THUNDERSTORM OVER SOUTHEASTERN CAMPBELL AND SOUTHWESTERN
WESTON COUNTIES...

At 1253 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Rochelle, or 19 miles southeast of Wright, moving
southeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Campbell and southwestern Weston Counties, southwest of Rochelle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
northeastern Wyoming.

LAT...LON 4350 10525 4358 10532 4366 10519 4350 10485
      4349 10522
TIME...MOT...LOC 1853Z 314DEG 16KT 4357 10520

JC
Local storm report, Jul 20, 1:00 PM MDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
100 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     TSTM WND GST     9 NE KIRLEY             44.62N 101.18W
07/20/2020  M62 MPH          HAAKON             SD   PUBLIC

&&

EVENT NUMBER UNR2002579

JC
Local storm report, Jul 20, 1:30 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
130 PM MDT MON JUL 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0129 PM     HEAVY RAIN       9 WSW RED ELM           44.99N 101.96W
07/20/2020  M1.50 INCH       ZIEBACH            SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2002580

ME
Special weather statement, Jul 20, 2:01 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service Rapid City SD
201 PM MDT Mon Jul 20 2020

SDZ026-028-202045-
Central Black Hills SD-Rapid City SD-
201 PM MDT Mon Jul 20 2020

...STRONG THUNDERSTORM OVER CENTRAL PENNINGTON COUNTY...

At 201 PM MDT, Doppler radar was tracking a strong thunderstorm over
Johnson Siding, or 10 miles west of Rapid City, moving southeast at 5
mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Northwestern Rapid City, Johnson Siding, Hisega, Pactola Reservoir
and Sheridan Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 PM MDT for
west central South Dakota.

LAT...LON 4411 10356 4414 10342 4413 10332 4409 10323
      4396 10346
TIME...MOT...LOC 2001Z 304DEG 6KT 4409 10345

Sherburn

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:31 PM MDTSevere Thunderstorm WarningUNRCuster, Lawrence, Pennington59 min
Jul 19, 7:35 PM MDTSevere Thunderstorm WarningUNRButte40 min
Jul 19, 8:52 PM MDTSpecial Weather StatementUNRButte38 min
Jul 19, 9:13 PM MDTSpecial Weather StatementUNRBennett17 min
Jul 19, 9:25 PM MDTSevere Thunderstorm WarningUNRJackson40 min
Jul 20, 10:14 AM MDTSpecial Weather StatementUNRPerkins46 min
Jul 20, 10:35 AM MDTSpecial Weather StatementUNRPerkins25 min
Jul 20, 10:42 AM MDTSevere Thunderstorm WarningUNRMeade, Perkins, Ziebach48 min
Jul 20, 10:52 AM MDTSpecial Weather StatementUNRMeade38 min
Jul 20, 10:53 AM MDTSevere Thunderstorm WarningUNRMeade, Ziebach67 min
Jul 20, 11:15 AM MDTSevere Thunderstorm WarningUNRMeade, Ziebach60 min
Jul 20, 11:44 AM MDTSevere Thunderstorm WarningUNRHaakon, Meade, Ziebach61 min
Jul 20, 2:01 PM MDTSpecial Weather StatementUNRCuster44 min
Jul 20, 2:14 PM MDTSevere Thunderstorm WarningUNRPennington46 min
Jul 20, 2:33 PM MDTSevere Thunderstorm WarningUNRMeade32 min
Jul 20, 2:42 PM MDTSevere Thunderstorm WarningUNRCuster, Pennington48 min
Jul 20, 2:57 PM MDTSevere Thunderstorm WarningUNRJackson, Mellette63 min
Jul 20, 2:57 PM MDTSevere Thunderstorm WarningUNRPennington48 min
Jul 20, 3:01 PM MDTSevere Thunderstorm WarningUNRCuster, Oglala Lakota, Pennington44 min
Jul 20, 3:23 PM MDTSpecial Weather StatementUNRPennington52 min
Jul 20, 3:49 PM MDTSevere Thunderstorm WarningUNRMeade19 min
Jul 20, 3:55 PM MDTSpecial Weather StatementUNRJackson65 min
Jul 20, 4:00 PM MDTSevere Thunderstorm WarningUNRMellette, Todd39 min
Jul 20, 4:07 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Oglala Lakota53 min
Jul 20, 4:48 PM MDTTornado WarningUNRBennett42 min
Jul 20, 5:27 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.